Tornadoes · United States · Iowa · 2011
EF0 tornado, Early, Iowa, April 9, 2011
This EF0 tornado ran 0.6 miles across Sac County on April 9, 2011, touching down at 8:38 PM CDT and reaching 100 yards wide. It killed nobody, and did $1,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 9, 2011
- Touchdown
- 8:38 PM CDT (01:38 UTC)
- Lifted
- 8:40 PM CDT (01:40 UTC)
- On the ground
- 2 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- County
- Sac County
- Touchdown point
- 42.395, -95.203
- Lift-off point
- 42.404, -95.205
- Record number
- 1104091938-01
What the Weather Service recorded
A very dynamic weather pattern set up over the central U.S. during the day on the 9th. A deep trough formed aloft over the southeast U.S. with a strong southwest flow setting up over Iowa at all levels. During the afternoon and evening, the low level jet increased steadily and reached 50 to 70 kts by midnight. Considerable moisture advection took place with surface dewpoints rising into the low to middle 60s by evening. A strong warm front lifted north into Iowa during the afternoon. By the early evening hours it extended from west central Iowa into the east central and southeast counties of the state. This front served as a focusing mechanism for thunderstorm development. A strong elevated mixed layer was in place over the state during the afternoon of the 9th. This kept convection from developing until the evening hours. The freezing level was quite high for mid April, around 13,000 feet. By early evening, at the initiation of storm development, the atmosphere had become very unstable. Lifted indices were in the -9 to -12 C range with elevated CAPE feeding into the state in the 3000 to 5000 J/kg range. The atmosphere was very sheared with effective shear of 60 to 65 kts. As the moisture increased, precipitable water values increased to between 0.8 and 1.1 inches. There was considerable downdraft CAPE available, with 1100 J/kg available. CAPE in the -10 to -30 C layer of the atmosphere was between 500 and 1000 J/kg. The effective helicity in the low layers of the atmosphere was around 800 J/Kg. The LCL was around 1250 meters. Thunderstorms developed along the warm frontal boundary during the very late afternoon and evening hours. The storms formed more as discrete supercells rather than forming into a line. The strongest supercells moved through Onawa County along the northern Crawford County line into Sac County. Another strong supercell moved through Kossuth County. In addition to the tornadoes that occurred, there were scattered reports of hail ranging from golf ball to baseball size with the storms. There were a few reports of wind damage, however most of the damage that occurred was tornadic in nature. On the north edge of the storms, what appeared to be a gravity wave lifted northeast along the back side of the line. It produced a wind gust of near 60 MPH for a short period of time in Emmet County. Several tornadoes touched down across western into northwest Iowa. In Sac County, an EF3 tornado touched down with peak winds of 140 MPH. The path length was about 13 miles long and reached a mile in width at its widest. The tornado began north of Odebolt and ended about 6 miles northwest of Early. Damage was done to a farmstead and one home was totally destroyed. Shortly before that, a tornado touched down in Crawford County from northwest of Ricketts to to about 4 miles northeast of Schleswig. Damage was done to farmsteads along its path. Another tornado touched down in Sac County northwest of Odeboldt and tracked to just northeast of Early. This tornado had winds of 132 MPH, EF2 strength, with a half mile wide peak width. It was on the ground for about 13 miles. In what was the longest tornado track of the day, about 30 miles in length, a tornado touched down just west of Nemaha and tracked to about 3 1/2 miles southwest of Havelock through Sac, Buena Vista, and Pocahontas Counties. The tornado was EF3 in strength and had a peak width of 2 to 3 miles. Major damage occurred along the route with hog buildings destroyed, several farmsteads damaged or destroyed, and residential damage reported. A turkey containment was destroyed, with the building completely removed. Numerous hogs died in the tornado was well. There were at least 4 satellite tornadoes associated with this long track tornado. Two of the satellite tornadoes were a cyclonic/anticyclonic pair as they pushed north into Pocahontas County. Another tornado, related to the same parent cell, tracked southeast and crossed paths with the long track tornado in Pocahontas County. This tornado had peak winds of 170 MPH and was rated EF4. Several farmsteads were destroyed by the tornado. The path width was nearly 600 yards wide. Yet another tornado touched down in Sac County northwest of Nemaha, and tracked to about 9 miles northeast of Nemaha. It was on the ground for about 12 miles and had a peak width of 1/2 mile. Damage was done to farms and a hog confinement building. In Kossuth County, a tornado touched down briefly south of Algona and was on the ground for about a mile. It was 200 yards wide and was EF1 strength with 90 MPH winds. A smaller tornado touched down briefly southwest of Algona in Kossuth County. Damage occurred to a hog confinement building and to power lines. Following the NWS storm survey, there were two other tracks of EF-0 strength tornadoes discovered. One occurred in farm fields of Sac County, north-northwest of Odebolt. The path was about a mile long and 200 yards wide at its widest, with peak winds estimated at 65 MPH. The tornado had an erratic track which actually looped back on itself. Another tornado touched down in farm fields in Pocahontas County. It was also an EF-0 tornado with a path length of about 2.5 miles and maximum width of 250 yards. Winds with the tornado were around 100 MPH. Governor Terry Branstad proclaimed a State Disaster Declaration for Buena Vista, Sac, Calhoun, and Pocahontas Counties.
Brief tornado that did a small loop as it tracked just west of due north. Stayed primarily in agricultural fields.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
40 minutes of warning. NWS DMX issued a tornado warning for this county at 00:58 UTC, 40 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 22:49 UTC and running to 04:05 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:49 UTC | 04:05 UTC | Tornado Watch | DMX |
| 00:58 UTC | 01:45 UTC | Tornado Warning | DMX |
| 01:23 UTC | 01:45 UTC | Tornado Warning | DMX |
| 01:41 UTC | 02:15 UTC | Tornado Warning | DMX |
| 02:11 UTC | 02:35 UTC | Tornado Warning | DMX |
| 02:19 UTC | 02:45 UTC | Severe Thunderstorm Warning | DMX |
| 06:07 UTC | 06:45 UTC | Severe Thunderstorm Warning | DMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Apr 9, 6:30 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Apr 9, 6:30 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 630 PM CDT SAT APR 9 2011 ...SEVERE WEATHER LIKELY TONIGHT AND SUNDAY OVER PORTIONS OF CENTRAL IOWA... .SHORT TERM /TONIGHT/... CONCERNS REMAIN SEVERE WEATHER. MODELS CONTINUE TO FOCUS DEVELOPMENT WEST NORTHWEST THIS EVENING WITH INTENSIFICATION EXPECTED DURING THE EVENING HOURS. WARM FRONT SHOULD LIFT TO NEAR US 20 OVER THE NEXT FEW HOURS. EXPECTING SFC MOISTURE CONVERGENCE OVER EASTERN NEBRASKA/WESTERN IA TO ACT AS INITIATION ZONE AND ALSO AS AREA WHICH SHOULD INTENSIFY AS EVENING CONTINUES. DISCRETE SUPERCELLS SHOULD CONGEAL INTO AN AREA OF SUPERCELLS/STORMS ALONG THE WARM FRONTAL BOUNDARY. CORFIDI VECTORS SUGGEST AN EAST/SOUTHEAST PROGRESSION ALONG THE BOUNDARY THROUGH THE NIGHT. WITH SFC HELICITY REMAINING FAVORABLE ALONG THE BOUNDARY AND DYNAMICS STRONG...STORMS SHOULD HAVE LITTLE TROUBLE BEING MAINTAINED OVERNIGHT....ESPECIALLY NORTH. LOWS WILL REMAIN RATHER WARM IN THE MID 60S SOUTH AND MID TO UPPER 50S NORTH...CLOSER TO THE WET BULB TEMPS THERE. WINDS OVERNIGHT WILL REMAIN BRISK WITH SOUTH WINDS AT 15 TO 25 GUSTS TO 30 MPH OR HIGHER AT TIMES. .LONG TERM /SUNDAY THROUGH SATURDAY/...MAIN FORECAST CONCERN IS WITH STRONG TROUGH AND SURFACE LOW PRESSURE SYSTEM TO PUNCH ACROSS THE STATE ON SUNDAY. MODELS IN DECENT AGREEMENT WITH TIMING OF SURFACE LOW AND COLD FRONT TOMORROW. LEANED TOWARD A BLEND OF GFS/SREF TOMORROW INTO MONDAY...THEN MAINLY ECMWF/GFS TUESDAY THROUGH THE END OF THE WEEK. SUNDAY...MODELS ARE MUCH QUICKER IN PUSHING DRY LINE EAST AND PUTTING MUCH OF THE FORECAST AREA IN THE DRY SLOT SUNDAY. INSTABILITY INCREASES ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA AND STORMS LOOK TO QUICKLY DEVELOP PAST 18Z. HAVE HIGHEST POPS ACROSS THE EAST TO NORTHEAST WHERE THE LATEST DAY 2 MODERATE RISK IS LOCATED. FAIRLY SHARP GRADIENT WITH POPS TOMORROW AS WITH THE DRY SLOT PUNCHING IN AHEAD OF THE COLD FRONT. FROPA LOOKS TO BE LATE AFTERNOON TO EARLY EVENING AND WINDS BEHIND FRONT ARE LIKELY TO BE STRONG. VERY TIGHT PRESSURE GRADIENT AND GOOD PUNCH OF POTENTIAL VORTICITY ADVECTION DIRECTLY BEHIND THE FRONT AND SO INCREASED WINDS DURING THE AFTERNOON AND EVENING HOURS SUNDAY TO REFLECT THIS TREND. COULD SEE SOME GUSTS TO NEAR 45-50KTS SUNDAY AFTERNOON WITH AT 850MB RANGING CLOSE TO 60KTS. MONDAY...ANOTHER STRONG WINDY DAY IS FORECAST WITH WINDS ATOP THE MIXED LAYER AROUND 30-40KTS AND LIKELY WILL MIX DOWN THROUGH THE AFTERNOON HOURS BEFORE DECOUPLING BY 23Z OR SO. KEPT WITH THE LIGHT RAIN IN THE CAA REGIME OVERNIGHT SUNDAY INTO MONDAY MORNING ACROSS NORTHERN IOWA...WHERE SOME LOW LEVEL MOISTURE RETURNS ALONG WITH SOME SOME WEAK LIFT. TUESDAY INTO WEDNESDAY...SURFACE HIGH PRESSURE BUILDS INTO THE REGION ON TUESDAY AND PROVIDES A DRY AND MILD DAY FOR TUESDAY. A WEAK UPPER LEVEL SHORTWAVE RIDES UP ALONG THE RIDGE DURING THE DAY WEDNESDAY AND PROVIDES A DECENT SHOT OF POPS ACROSS THE NORTH WEDNESDAY AFTERNOON INTO THE EVENING. NOT IMPRESSED WITH ANY SEVERE WEATHER PARAMETERS...BUT THERE IS AT LEAST SOME WEAK ELEVATED INSTABILITY WITH THIS SYSTEM AND MENTIONED THUNDER WEDNESDAY NIGHT. THURSDAY INTO SATURDAY...LATEST GFS/ECMWF ARE IN DECENT AGREEMENT WITH STRONG CLOSE UPPER LOW LATE THURSDAY INTO FRIDAY. ECMWF IS FURTHER SOUTH THAN GFS BUT ARE IN FAIR AGREEMENT FOR BEING DAY 7. HAVE MENTION OF SLIGHT POPS FRIDAY NIGHT INTO SATURDAY ON THE BACKSIDE OF THIS NEXT UPPER LOW LATE IN THE WEEK. && .AVIATION... WARM FRONT EXTENDS FROM KDNS TO NEAR KMCW AT 2330Z AND WILL CONTINUE TO LIFT NORTH INTO MN. STORMS ARE FIRING IN ERN NEB AHEAD OF A DRY LINE AND THESE STORMS WILL QUICKLY LIFT OFF TO THE NORTHEAST. THESE STORMS WILL ALSO QUICKLY BECOME SEVERE PRODUCING STRONG WIND GUSTS AND LARGE HAIL. THE LOW PRESSURE SYSTEM RESPONSIBLE FOR THIS WILL LIFT NORTHEAST OVERNIGHT AND THROUGH SUNDAY DRAGGING A COLD FRONT ACROSS THE TAF LOCATIONS. STRONG STORMS WILL ONCE AGAIN DEVELOP SUNDAY MORNING INTO THE AFTERNOON AS THE FRONT PUSHES ACROSS THE STATE. WINDS BEHIND THE FRONT WILL INCREASE DRAMATICALLY OUT OF THE WEST OR SOUTHWEST AT 28G38KTS. THE WIND WILL SHIFT TO THE NORTHWEST AFTER THE TAF PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...KLP AVIATION...FAB
Hazardous weather outlook, Apr 9, 5:07 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 507 PM CDT SAT APR 9 2011 IAZ004>007-015>017-023>028-033>039-044>048-057>059-101715- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- 507 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS NORTHERN IOWA. A MODERATE RISK OF SEVERE WEATHER EXISTS IN NORTHERN AND CENTRAL IOWA DURING THIS TIME. THE POTENTIAL FOR VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL EXIST FOR THE AREA...ESPECIALLY THIS EVENING. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE ON SUNDAY AFTERNOON...ESPECIALLY ALONG AND EAST OF INTERSTATE 35. THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE PASSAGE OF THE DRY LINE DURING THE MID TO LATE AFTERNOON HOURS. AT THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON THROUGH EARLY EVENING. STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF 45 MPH. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY. SPOTTER ACTIVATION IS EXPECTED THIS EVENING AND AGAIN ON SUNDAY AFTERNOON. IAZ050-062-075-086-097-101715- TAMA-POWESHIEK-MAHASKA-WAPELLO-DAVIS- 507 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT DEVELOPMENT OF SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT... ESPECIALLY NORTH OF HIGHWAY 30 WHERE A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS. DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MODERATE RISK FOR SEVERE WEATHER EXISTS SUNDAY AFTERNOON INTO THE EARLY EVENING. STRONG AND POTENTIALLY LONG TRACKED TORNADOES...LARGE HAIL AND DAMAGING WINDS ARE ALL POSSIBLE. THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE PASSAGE OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. AT THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON THROUGH EARLY EVENING. STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF 45 MPH. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND AGAIN ON SUNDAY AFTERNOON. IAZ049-060-061-070>074-081>085-092>096-101715- MARSHALL-POLK-JASPER-CASS-ADAIR-MADISON-WARREN-MARION-ADAMS-UNION- CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- 507 PM CDT SAT APR 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SLIGHT RISK OF SEVERE WEATHER...MAINLY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. LARGE HAIL...DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS TONIGHT WITH A FEW TORNADOES POSSIBLE DURING THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ON SUNDAY. THE THREAT FOR A FEW TORNADOES...LARGE HAIL AND DAMAGING WINDS CONTINUES FOR SUNDAY AFTERNOON...ESPECIALLY FOR LOCATIONS EAST OF I-35. THERE IS A POTENTIAL FOR HIGH WINDS SUNDAY AFTERNOON FOLLOWING THE PASSAGE OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. AT THIS TIME...THE POTENTIAL IS CONDITIONAL...BUT IF IT OCCURS WINDS MAY GUST WELL ABOVE 50 MPH FOR A PERIOD OF TIME FROM LATE AFTERNOON THROUGH EARLY EVENING. STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS IN EXCESS OF 45 MPH. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS WEBINAR IS SCHEDULED FOR 230 PM TODAY...TO DISCUSS THE SEVERE WEATHER POTENTIAL FOR THIS EVENING THROUGH SUNDAY. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT AND AGAIN ON SUNDAY AFTERNOON. REV
In the hours before
Local storm report, Apr 9, 7:39 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
739 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TORNADO 2 E RICKETTS 42.13N 95.54W
04/09/2011 CRAWFORD IA EMERGENCY MNGR
POWER LINES DOWN.
&&
RHATTEBESpecial weather statement, Apr 9, 8:02 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 802 PM CDT SAT APR 9 2011 IAZ033-034-044-045-100215- SAC-CALHOUN-CRAWFORD-CARROLL- INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...DENISON... CARROLL 802 PM CDT SAT APR 9 2011 ...STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 9 PM CDT... A STRONG THUNDERSTORM ACROSS NORTHERN CRAWFORD COUNTY WILL SHIFT NORTHEAST INTO SAC COUNTY BY 815 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING GOLF BALL SIZED HAIL AND LARGE TORNADOES. IF STORMS APPROACH YOUR AREA SEEK SHELTER INDOORS IMMEDIATELY. REMEMBER THAT A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 1 AM CDT SUNDAY MORNING. IAZ005-006-100215- KOSSUTH-WINNEBAGO- INCLUDING THE CITIES OF...ALGONA...FOREST CITY 802 PM CDT SAT APR 9 2011 ...THUNDERSTORMS ARE RAPIDLY DEVELOPING IN THE AREA... THUNDERSTORMS ARE RAPIDLY DEVELOPING OVER KOSSUTH COUNTY AND MOVING NORTHEAST. ANY STORMS THAT DEVELOP WILL LIKELY PRODUCE LARGE HAIL AT LEAST TO THE SIZE OF QUARTERS AND COULD ALSO PRODUCE A TORNADO. IF STORMS APPROACH YOUR AREA SEEK SHELTER INDOORS IMMEDIATELY. REMEMBER THAT A TORNADO WATCH IS IN EFFECT FOR THE AREA UNTIL 1 AM CDT SUNDAY MORNING. FAB
Local storm report, Apr 9, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM TORNADO 3 NW WALL LAKE 42.30N 95.13W
04/09/2011 SAC IA STORM CHASER
&&
SMALLLocal storm report, Apr 9, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
838 PM CDT SAT APR 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TORNADO 4 NE SCHLESWIG 42.20N 95.38W
04/09/2011 CRAWFORD IA NWS EMPLOYEE
UNCONFIRMED LOCATION OF TORNADO REPORT...SECONDHAND
REPORT
&&
RHATTEBEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
1.6 hours before the tornado, 154 km from the path. April 10, 2011.
- Mixed-layer CAPE
- 3327 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 3627 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 403 m²/s²
- Significant tornado parameter
- 3.7
- Supercell composite
- 19.0
- 0-3 km lapse rate
- 7.1 K/km
Omaha, NE (KOAX), 12:00Z
10.4 hours after it, 154 km from the path. April 10, 2011.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -251 J/kg
- Surface CAPE
- 507 J/kg
- Mixed-layer LCL
- 1542 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
- 0-3 km lapse rate
- 5.3 K/km
The radar
The Des Moines radar (KDMX), 143 km away, was scanning. The volume nearest the touchdown began at 01:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:17 UTC | HAIL 1.75 | 2 S Mapleton | Monona, IA | |
| 23:20 UTC | TORNADO | Mapleton | Monona, IA | TORNADO NEAR MAPLETON |
| 00:17 UTC | HAIL 1.75 | 2 S Mapleton | Monona, IA | |
| 00:21 UTC | TORNADO | Mapleton | Monona, IA | TORNADO NEAR MAPLETON |
| 00:27 UTC | TORNADO | 2 E Mapleton | Monona, IA | |
| 00:29 UTC | HAIL 1 | 2 W Battle Creek | Ida, IA | PEA TO QUARTER SIZE |
| 00:33 UTC | TORNADO | 2 E Ricketts | Crawford, IA | POWER LINES DOWN. |
| 00:33 UTC | HAIL 1.5 | 3 W Battle Creek | Ida, IA | |
| 00:57 UTC | HAIL 1.5 | Ida Grove | Ida, IA | |
| 01:02 UTC | TSTM WND DMG | 5 Sse Ida Grove | Ida, IA | ROOF DAMAGE TO OUTBUILDING. |
| 01:02 UTC | TSTM WND DMG | 6 S Ida Grove | Ida, IA | DAMAGE TO FARMBUILDINGS. |
| 01:05 UTC | TSTM WND GST 63 | 6 Sse Ida Grove | Ida, IA | |
| 01:10 UTC | HAIL 1 | 2 Se Pierson | Woodbury, IA | |
| 01:19 UTC | HAIL 1 | 5 N Arthur | Ida, IA | |
| 01:20 UTC | TORNADO | 6 Sw Arthur | Ida, IA | STOVE PIPE SHAPED TORNADO REPORTED BY STORM CHASER |
| 01:23 UTC | TORNADO | 3 Nw Wall Lake | Sac, IA | |
| 01:25 UTC | TORNADO | 4 Ne Schleswig | Crawford, IA | UNCONFIRMED LOCATION OF TORNADO REPORT...SECONDHAND REPORT |
| 01:37 UTC | TORNADO | 4 Ene Kiron | Sac, IA | STORM CHASER REPORTS TORNADO ON THE GROUND BY HIGHWAY39 AND FOX AVE. NORTH OF KIRON, IA. TORNADO IS IN RURAL AREA. |
| 01:38 UTC | TORNADO | W Odebolt | Sac, IA | LOT OF DEBRIS...POWER OUTAGES |
| 01:41 UTC | HAIL 1.75 | Wnw Early | Sac, IA | |
| 01:42 UTC | TORNADO | 5 Ssw Galva | Ida, IA | ON GROUND FOR AROUND 3 MILES FROM 842 TO 847 PM. |
| 01:43 UTC | TORNADO | 2 Ne Odebolt | Sac, IA | |
| 01:44 UTC | TORNADO | 2 Sw Early | Sac, IA | |
| 01:45 UTC | HAIL 1 | 2 S Galva | Ida, IA | |
| 01:48 UTC | TSTM WND DMG | 4 Se Schaller | Sac, IA | AROUND A DOZEN FOOT DIAMETER TREES DOWN AND/OR UPROOTED NEAR THE VICINITY OF HIGHWAY 20 AND COUNTY ROAD M43. MULTIPLE POWER POLES DOWN. |
| 01:48 UTC | TSTM WND DMG | Early | Sac, IA | MAJOR DAMAGE TO BUILDINGS IN TOWN. COMMERCIAL AND RESIDENTIAL. LARGE TREES DOWN. TIME ESTIMATED. NO INJURIES REPORTED IN EARLY AS OF YET. |
| 01:48 UTC | HAIL 1.25 | Early | Sac, IA | |
| 01:48 UTC | HAIL 1.75 | 1 S Schaller | Sac, IA | TREES AND POWER LINES DOWN |
| 01:55 UTC | HAIL 1 | 6 Nnw Washta | Cherokee, IA | |
| 01:57 UTC | TORNADO | 6 N Odebolt | Sac, IA | PUBLIC REPORTED A MORTON BUILDING DESTROYED. |
| 01:58 UTC | TORNADO | 2 E Schaller | Sac, IA | LARGE WEDGE TORNADO JUST NORTH OF THE INTERSECTION OF HIGHWAYS 20 AND 71. |
| 02:03 UTC | TORNADO | 5 Nw Pomeroy | Pocahontas, IA | LARGE TORNADO ON THE GROUND. DAMAGE UNKNOWN. |
| 02:03 UTC | TORNADO | 7 Nw Sac City | Sac, IA | TRAINED SPOTTER REPORTS LARGE WEDGE TORNADO ON THE GROUND. |
| 02:05 UTC | TSTM WND DMG | Nemaha | Sac, IA | MAJOR DAMAGE REPORTED IN NEMAHA...POSSIBLY FROM TORNADO. TIME APPROXIMATE. |
| 02:08 UTC | HAIL 2 | 3 W Nemaha | Sac, IA | WINDSHIELD BROKEN |
| 02:09 UTC | TORNADO | 4 N Nemaha | Buena Vista, IA | LARGE WEDGE TORNADO |
| 02:14 UTC | TORNADO | 5 Wsw Newell | Buena Vista, IA | RELAYED FROM SPOTTER NETWORK |
| 02:15 UTC | HAIL 1.75 | 5 Ene Storm Lake | Buena Vista, IA | |
| 02:20 UTC | TSTM WND DMG | 8 Ese Quimby | Cherokee, IA | LARGE TREE LIMBS DOWN. |
| 02:20 UTC | TORNADO | 5 Ese Quimby | Cherokee, IA | ON GROUND FOR 10 MINUTES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2011 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are
The other tornadoes of April 9, 2011
27 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 9 | 2:00 PM EDT | EF0 | Menifee, KY | 0.3 | 250 | $10,000 | ||
| April 9 | 2:05 PM EDT | EF0 | Wolfe, KY | 0.3 | 100 | $30,000 | ||
| April 9 | 3:45 PM EDT | EF0 | City of Norton, VA | 0.4 | 40 | $50,000 | ||
| April 9 | 4:35 PM EDT | EF0 | Carter, TN | 0.9 | 50 | $20,000 | ||
| April 9 | 4:50 PM EDT | EF0 | Cleveland, NC | 0.5 | 75 | 3 | $50,000 | |
| April 9 | 6:00 PM EDT | EF1 | Washington, TN | 3.0 | 150 | $75,000 | ||
| April 9 | 6:08 PM EDT | EF1 | Washington, TN | 0.6 | 100 | $10,000 | ||
| April 9 | 6:15 PM EDT | EF0 | Unicoi, TN | 1.0 | 50 | $15,000 | ||
| April 9 | 7:20 PM CDT | EF3 | Monona, IA | 3.4 | 1,200 | 14 | ||
| April 9 | 7:37 PM CDT | EF1 | Crawford, IA | 0.7 | 75 | $25,000 | ||
| April 9 | 8:20 PM CDT | EF2 | Ida, IA | 4.1 | 440 | $50,000 | ||
| April 9 | 8:23 PM CDT | EF3 | Sac, IA | 10.1 | 1,760 | $2.0 million | ||
| April 9 | 8:29 PM CDT | EF2 | Sac, IA | 8.3 | 660 | $1.0 million | ||
| April 9 | 8:42 PM CDT | EF1 | Ida, IA | 4.2 | 200 | $100,000 | ||
| April 9 | 9:08 PM CDT | EF3 | Sac, IA | 29.4 | 2,640 | $13 million | ||
| April 9 | 9:14 PM CDT | EF0 | Buena Vista, IA | 0.5 | 50 | |||
| April 9 | 9:20 PM CDT | EF1 | Cherokee, IA | 5.2 | 300 | $100,000 | ||
| April 9 | 9:24 PM CDT | EF2 | Sac, IA | 1.6 | 220 | $510,000 | ||
| April 9 | 9:25 PM CDT | EF1 | Buena Vista, IA | 1.1 | 150 | $10,000 | ||
| April 9 | 9:50 PM CDT | EF0 | Buena Vista, IA | 0.2 | 50 | |||
| April 9 | 9:50 PM CDT | EF0 | Buena Vista, IA | 0.2 | 50 | |||
| April 9 | 9:54 PM CDT | EF4 | Pocahontas, IA | 3.2 | 587 | $2.5 million | ||
| April 9 | 9:55 PM CDT | EF1 | Pocahontas, IA | 1.6 | 100 | $10,000 | ||
| April 9 | 9:55 PM CDT | EF1 | Pocahontas, IA | 1.6 | 100 | $10,000 | ||
| April 9 | 9:56 PM CDT | EF2 | Pocahontas, IA | 0.9 | 146 | $100,000 | ||
| April 9 | 10:08 PM CDT | EF1 | Pocahontas, IA | 2.4 | 250 | $10,000 | ||
| April 9 | 11:19 PM CDT | EF1 | Kossuth, IA | 0.8 | 100 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.